cardiac drips? - page 2
Ok, here goes, the other night , elderly guy came in sob and chest hurting "some" very vaque about symptoms. so, chest pain protocol started and surprise , surprise troponin .5 . ... Read More
Apr 21, '04Occupation: Emergency Dept. RN Joined: Jan '04; Posts: 567; Likes: 21Wow, what an interesting thread....I have a lot to learn But my first response was why not Atropine? Could someone explain to a mere student why it wasn't used? Thanks! (also good to know Viagra+nitro=bad! as another member posted)
Apr 21, '04Joined: Nov '03; Posts: 75; Likes: 7It is difficult to say why they didn't use atropine without looking at the EKG or a rhythm strip....here's the basics on Atropine.
Atropine is an anticholinergic that blocks the effects of acetylcholine at muscarinic receptor sites....most notably end-organ receptor sites (exocrine glands, smooth and cardiac muscle, etc).
It works like a bouncer at a bar, blocking the ability of the neurotransmitter ACH from stimulating the receptor, cover charge or not.
The cardiac effect is related to inhibition of the parasympathetic effect the vagus nerve has on the heart: impulses from the vasomotor area of the brain travel down the vagus and inhibit the pacemaking ability of SA & AV nodes of the heart.....slowing down the heart rate kind of like a governor on your little brother's go-cart.
Giving atropine inhibits the parasympathetic effect of the vagus nerve causing the heart rate to speed up. Atropine has only very sl. effects on blood pressure in that it doesn't cause vasoconstriction the way dopamine and the other pressors do.
If your patient was bradycardic, you'd have to know if he was in heart block to know whether atropine would work. If he is in 3rd Degree heart block a Mobitz Type II second degree heart block......atropine is not likely to increase the heart rate (although maybe for narrow complex escape rhythms) because the block occurs at or below the level of the AV node and an increase in impulse conduction will not be conducted. Mobitz type 1 or first degree heart block, atropine would be likely to increase the heart rate, yes.
How this corresponds your old duffer's MI is this: the SA node and the AV node are fed by the right coronary artery in most people (I think....someone check me on this...AV node could be LAD....I can't remember). An inferior wall, or Rt side MI results in ischemic tissue over the SA and AV node or between them or whatever, blocking the transmission of impulses to the ventricles. Ergo....atropine (probably) will not raise the heart rate because it's effect is blocked by the ischemic tissue in the conduction pathway in that type of MI. An alternative is pacing (TCP) to stimulate the ventricles directly.
However, what you did do was correct. you needed to increase the BP, rt side MI also results in a pre-load problem as posted earlier. So fluids and dopamine, dobutamine and levophed to cause peripheral vasoconstriction. elevate BP and a quick trip to the nearest cath lab for a pacer. Hope that answered your question.
Apr 21, '04Occupation: Emergency Dept. RN Joined: Jan '04; Posts: 567; Likes: 21Wow, I think you just clarified an entire semester of nursing school confusion...I'm printing that out! Thanks a lot!
Apr 22, '04Occupation: RN Specialty: 16 year(s) of experience in Emergency Room/corrections ; Joined: Feb '03; Posts: 450; Likes: 40The max for Dopamine in our hospital is 20mcg/kg, it sounds like this guy needed, at the very least, a good bolus of fluids. What did his EKG look like? I must have missed that part.
How old was he and did he have a history of cardiac problems? was he in a-fib?
Apr 27, '04Occupation: RN supervisor and staff nurse. Joined: Apr '04; Posts: 124; Likes: 49Quote from RNin92My thoughts exactly--this pt needed fluid to support bp. Also could have tried levophed or epi gtt but these would increase O2 demand and risk extension of MI. Tough call!I was wondering if his ECG showed an inferior wall MI. Inferior could drop his pulse and his pressure and is difficult to support with Dopa.
Chances are he wasn't going to have a good outcome anyway unless you could get him to a cath lab quickly but...
Your doc walked out of the room?!!?
I would have a big problem with that.
Our docs stick like glue with a crashing pt. just as the nurses do.
The situation is way too volatile to have to go searching for your doc.
Apr 28, '04Specialty: 23 year(s) of experience in Emergency ; From: US ; Joined: Apr '04; Posts: 1,320; Likes: 336Sounds like he needed a stat trip to the cath lab at the least, although he may not have even survived making in there if one was avalible in you hospital. It would be interesting to see the pts EKG and past medical history. As far as being allergic to all pain meds we here that alot from pts with histories of GI problems ie GERD, GI bleeds ect, don't know how many times i've heard the allergy to codeine and you question the pt and the only ill effect is GI upset or pain- not a true allergy.
One this to add on Atropine - if the pt has had a heart transplant it won't work as the vagus nerve is cut during the procedure.